Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A new approximation technique for div-curl systems

Authors: James H. Bramble and Joseph E. Pasciak
Journal: Math. Comp. 73 (2004), 1739-1762
MSC (2000): Primary 65F10, 65N55
Published electronically: August 26, 2003
MathSciNet review: 2059734
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we describe an approximation technique for div-curl systems based in $(L^2(\Omega)^3)$ where $\Omega$ is a domain in $\mathbb{R}^3$. We formulate this problem as a general variational problem with different test and trial spaces. The analysis requires the verification of an appropriate inf-sup condition. This results in a very weak formulation where the solution space is $(L^2(\Omega))^3$ and the data reside in various negative norm spaces. Subsequently, we consider finite element approximations based on this weak formulation. The main approach of this paper involves the development of ``stable pairs" of discrete test and trial spaces. With this approach, we enlarge the test space so that the discrete inf-sup condition holds and we use a negative-norm least-squares formulation to reduce to a uniquely solvable linear system. This leads to optimal order estimates for problems with minimal regularity which is important since it is possible to construct magnetostatic field problems whose solutions have low Sobolev regularity (e.g., $(H^s(\Omega))^3$ with $0< s< 1/2$). The resulting algebraic equations are symmetric, positive definite and well conditioned. A second approach using a smaller test space which adds terms to the form for stabilization will also be mentioned. Some numerical results are also presented.

References [Enhancements On Off] (What's this?)

  • 1. C. Amrouche, C. Bernardi, M. Dauge, and V. Girault.
    Vector potentials in three-dimensional non-smooth domains.
    Math. Methods Appl. Sci., 21(9):823-864, 1998. MR 99e:35037
  • 2. G. Auchmuty and J. C. Alexander.
    ${L}\sp 2$ well-posedness of planar div-curl systems.
    Arch. Ration. Mech. Anal., 160(2):91-134, 2001. MR 2002i:35022
  • 3. A. Aziz and I. Babuska.
    Part I, survey lectures on the mathematical foundations of the finite element method.
    In A. Aziz, editor, The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations, pages 1-362, New York, NY, 1972. Academic Press. MR 54:9111
  • 4. A. Bossavit.
    Computational electromagnetism.
    Academic Press Inc., San Diego, CA, 1998.
    Variational formulations, complementarity, edge elements. MR 99m:78001
  • 5. J. H. Bramble, R. D. Lazarov, and J. E. Pasciak.
    Least-squares for second order elliptic problems.
    Comput. Meth. Appl. Mech. Engrg., 152:195-210, 1998. MR 99a:65145
  • 6. J. H. Bramble, R. D. Lazarov, and J. E. Pasciak.
    A least-squares approximation of problems in linear elasticity based on a discrete minus one inner product.
    Comput. Meth. Appl. Mech. Engrg., 191:520-543, 2001.
  • 7. F. Brezzi and M. Fortin.
    Mixed and Hybrid Finite Element Methods.
    Springer-Verlag, New York, 1991. MR 92d:65187
  • 8. C. L. Chang.
    Finite element approximation for grad-div type of systems in the plane.
    SIAM J. Numerical Analysis, 29:590-601, 1992. MR 92k:65159
  • 9. P. Clément.
    Approximation by finite element functions using local regularization.
    Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge Anal. Numér., 9(R-2):77-84, 1975. MR 53:4569
  • 10. M. Costabel and M. Dauge.
    Singularities of electromagnetic fields in polyhedral domains.
    Arch. Ration. Mech. Anal., 151(3):221-276, 2000. MR 2002c:78005
  • 11. M. Costabel, M. Dauge, and D. Martin.
    Numerical investigation of a boundary penalization method for Maxwell equations.
  • 12. M. Costabel, M. Dauge, and D. Martin.
    Weighted regularization of Maxwell equations in polyhedral domains.
  • 13. M. Costabel, M. Dauge, and S. Nicaise.
    Singularities of Maxwell interface problems.
    M2AN Math. Model. Numer. Anal., 33(3):627-649, 1999. MR 2001g:78005
  • 14. L. Demkowicz and L. Vardapetyan.
    Modeling of electromagnetic absorption/scattering problems using $hp$-adaptive finite elements.
    Comput. Methods Appl. Mech. Engrg., 152(1-2):103-124, 1998.
    Symposium on Advances in Computational Mechanics, Vol. 5 (Austin, TX, 1997). MR 99b:78003
  • 15. V. Girault and P. Raviart.
    Finite Element Approximation of the Navier-Stokes Equations.
    Lecture Notes in Math. # 749, Springer-Verlag, New York, 1981. MR 83b:65122
  • 16. J. Gopalakrishnan and J. E. Pasciak.
    Overlapping Schwarz preconditioners for indefinite time harmonic Maxwell equations.
    Math. Comp., 72(241):1-15, 2003.
  • 17. P. Grisvard.
    Elliptic Problems in Nonsmooth Domains.
    Pitman, Boston, 1985. MR 86m:35044
  • 18. R. Hiptmair.
    Multigrid method for Maxwell's equations.
    SIAM J. Numer. Anal., 36(1):204-225, 1999. MR 99j:65229
  • 19. R. Hiptmair.
    Analysis of multilevel methods for eddy current problems.
    Math. Comp., 72(243):1281-1303, 2003.
  • 20. R. Hiptmair and A. Toselli.
    Overlapping Schwarz methods for vector valued elliptic problems in three dimensions.
    In Parallel solution of PDEs, IMA Volumes in Mathematics and its Applications. Springer-Verlag, Berlin, 1998. MR 2002d:65123
  • 21. J. C. Nedelec.
    Mixed finite elements in ${\mathbf R}^3$.
    Numer. Math., 35:315-341, 1980. MR 81k:65125
  • 22. J. C. Nedelec.
    A new family of mixed finite elements in ${\mathbf R}^3$.
    Numer. Math., 50:57-81, 1986. MR 88e:65145
  • 23. R. A. Nicolaides.
    Direct discretization of planar div-curl problems.
    SIAM J. Numer. Anal., 29(1):32-56, 1992. MR 93b:65176
  • 24. R. A. Nicolaides and X. Wu.
    Covolume solutions of three-dimensional div-curl equations.
    SIAM J. Numer. Anal., 34(6):2195-2203, 1997. MR 98f:65096
  • 25. J. Pasciak and J. Zhao.
    Overlapping Schwarz methods in $H{(curl)}$ on polyhedral domains.
    J. Numer. Math., 10:221-234, 2002.
  • 26. I. Perugia, D. Schötzau, and P. Monk.
    Stabilized interior penalty methods for the time-harmonic Maxwell equations, Comput. Methods Appl. Mech. Engrg. 191(41-42):4675-4697, 2002.
  • 27. S. Reitzinger and J. Schöberl.
    An algebraic multigrid method for finite element discretizations with edge elements.
    Numer. Linear Algebra Appl., 9(3):223-238, 2002. MR 2003f:78033
  • 28. A. Toselli.
    Overlapping Schwarz methods for Maxwell's equations in three dimensions.
    Numer. Math., 86(4):733-752, 2000. MR 2001h:65137

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65F10, 65N55

Retrieve articles in all journals with MSC (2000): 65F10, 65N55

Additional Information

James H. Bramble
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Joseph E. Pasciak
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368

Keywords: Div-curl systems, inf-sup condition, finite element approximation, Petrov-Galerkin, negative-norm least-squares, Maxwell's equations
Received by editor(s): January 8, 2003
Received by editor(s) in revised form: March 18, 2003
Published electronically: August 26, 2003
Additional Notes: This work was supported in part by the National Science Foundation through grants DMS-9805590 and DDS-9973328.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society